Skip to content

Menopause Health Center

The Best Way to Quit Hormone Therapy?

Study: Gradually Easing Off Might Not Prevent Those Hot Flashes
Font Size
A
A
A
By
WebMD Health News
Reviewed by Louise Chang, MD

June 8, 2006 -- Researchers have new information for women about how best to quit hormone therapy after menopausemenopause.

In terms of hot flasheshot flashes, mood problems, sexual dysfunction, and discomfort, it may not make much difference in the long run if postmenopausal women quit abruptly or gradually transition off the drugs.

That finding comes from a study by Ronit Haimov-Kochman, MD, and colleagues, at the obstetrics and gynecology department of Hadassah Hebrew University Medical Center in Jerusalem.

The researchers found that gradually decreasing pills taken for hormone therapy “merely postponed, and neither prevented nor minimized, the reappearance of vasomotor symptoms (hot flashes), mood deterioration, and sexual dysfunction, and the resulting discomfort.”

The study appears in the May/June issue of the journal Menopause.

Menopause Study

The study included 91 healthy, nonsmoking, postmenopausal women who had been on hormone therapy for more than eight years, on average, and wanted to stop.

The women were generally in their mid-50s. They had started hormone therapy when they hit menopause, “mostly because of daily or nocturnal disturbing hot flushes and concern regarding their declining quality of life,” write the researchers.

Hot flashes are also called hot flushes.

Why did the women decide to stop hormone therapy? The reasons were “somewhat ambiguous,” the researchers write.

“Approximately 70% cited the prolonged time of treatment as the only reason, and 25% to 46% expressed the fear of breast cancerbreast cancer as being the main reason,” write Haimov-Kochman and colleagues.

2 Approaches to Quitting

The researchers randomly asked 50 participants to stop hormone therapy abruptly. They asked the other 41 to slowly ease off the therapy.

“Gradual discontinuation entailed reducing the dose by one tablet per week per month, so that complete cessation took place after six months,” the researchers write.

The women were interviewed by telephone and by their doctors five times after the study began (at one, three, six, nine, and 12 months).

During those interviews, the women rated how strongly -- if at all -- they were experiencing 21 symptoms including hot flashes, headaches, night sweats, loss of sexual interest, muscle and joint pain, anxiety, or depressiondepression.

Today on WebMD

woman walking outdoors
How to handle headaches, night sweats, and more.
mature woman holding fan in face
Symptoms and treatments.
 
woman hiding face behind hands
11 ways to keep skin bright and healthy.
insomnia
Is it menopause or something else?
 
senior couple
Video
mature woman shopping for produce
Article
 
Alcohol Disrupting Your Sleep
Article
mature couple on boat
Article
 

Pollen counts, treatment tips, and more.

It's nothing to sneeze at.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

mature woman tugging on her loose skin
Slideshow
senior woman wearing green hat
Article
 
mature woman
Article
supplements
Article
 

WebMD Special Sections